Illinois, 2008

Flood in Illinois, August 2 to 5, 2008

August 2 to 5, 2008 · NWS PAH · 1 event in 1 county or zone

Heavy rain in the upper part of the basin caused the Mississippi River to rise above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain in the upper part of the basin caused the Mississippi River to rise above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 12:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 2, 12:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
159 AM CDT SAT AUG 2 2008

.DISCUSSION...
ISOLD CONVECTION DEPARTING ERN FA WITH FRONT. SHOULD HAVE DRIER
AIR COMING INTO FA ON ITS BACKSIDE...WHICH SHOULD INHIBIT
CONVECTIVE CHANCES NEXT 48-72 HOURS.

DOMINANT WEATHER FEATURE THROUGH EARLY NEXT WEEK IS BROAD CENTRAL
U.S. HIGH/RIDGING. THIS WILL KEEP US HOT/DRY THRU THEN...AFTER
WHICH A FRONT DROPPING DOWN FROM THE NORTH BEGINS TO BEAT INTO THE
UPPER HEIGHTS AND RELAX THEM A BIT. BY TUE NIGHT/WED...THE FRONT
IS SKIRTING ACROSS THE LOWER-MID OH RIVER VALLEY AND OUR NEXT CHC
PCPN HAS RETURNED TO THE FORECAST. THIS WAS ALL FAIRLY REPRESENTED
IN THE INHERITED PACKAGE AND SO NO CHANGES BEYOND DAY 4 WERE
NECESSARY.

MOS BLEND W/COLLAB PIC WORKS FINE FOR NEAR TERM TEMPS. SLIGHTLY
DRIER TDS WILL KEEP HEAT INDICES JUST SHY OF ADVISORY CRITERIA TIL
PERHAPS TUE...WHEN A LITTLE MORE HUMIDITY RETURNS TO THE FORECAST.

&&

.AVIATION...
PATCHY FOG WILL RESTRICT VISIBILITIES TO MVFR EARLY THIS MORNING...
BUT SHOULD BURN OFF WITHIN A FEW HOURS AFTER SUNRISE. VFR CONDITIONS
ARE EXPECTED THROUGH THE REST OF THE FORECAST PERIOD WITH ONLY A FEW
CUMULUS POSSIBLE DURING THE AFTERNOON. NORTHERLY WINDS WILL AVERAGE
LESS THAN 10 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 1, 2:28 PM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT FRI AUG 1 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
328 PM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PEAK HEAT INDICES BETWEEN 100 AND 105 ARE EXPECTED OVER MUCH OF
THE QUAD STATE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING.

THIS EVENING...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY
NORTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. A
FEW SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY
THREAT.

ALL THE WHILE...A RIVER FLOOD WARNING REMAINS IN EFFECT ALONG THE
MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES FOR MINOR FLOODING.
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A SLIGHT REDUCTION IN HEAT AND HUMIDITY OVER THE WEEKEND...
AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE FOR THE QUAD
STATE EARLY NEXT WEEK. PEAK HEAT INDICES IN EXCESS OF 105 ARE
FORECAST MONDAY AND TUESDAY.

BY TUESDAY NIGHT...A SLIGHT CHANCE OF THUNDERSTORMS WILL ENTER
THE FORECAST AND PROVIDE A REPRIEVE FROM THE HOT SPELL. THE
CHANCE OF STORMS CONTINUES THROUGH THURSDAY

ALSO...MINOR FLOODING WILL PERSIST ON PORTIONS OF THE MISSISSIPPI
RIVER...AS DETAILED IN THE LATEST FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER THE NORTHERN SECTIONS.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
August 2, 3:00 AM CST to August 5, 2:00 PM CST
Where
Alexander County, Thebes to 0.59 mi ESE of Thebes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Minor flooding of the Mississippi River occurred at Thebes. The river crested at 33.88 feet on the 4th. Flood stage there is 33 feet. Low-lying fields and woodlands near the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124274.